Q:

What are the warning signs that you have eaten too much potassium?

A:

Quick Answer

Although an elevated potassium level may cause no symptoms, the signs that may occur in some people are slow or abnormal heartbeat, feeling nauseous and overall weakness, reports the National Institutes of Health's MedlinePlus. Hyperkalemia is the medical term used for too much potassium in the blood. When kidneys do not function properly and are unable to excrete excess potassium from the body, hyperkalemia can develop, explains WebMD.

Continue Reading

Full Answer

People can get potassium from their diet, and getting an excess quantity of this mineral from diet can cause hyperkalemia. For example, salt substitutes are high in potassium and may cause hyperkalemia. However, there can be other causes for hyperkalemia that include Addison's disease, hemolytic anemia and different medications, reports MedlinePlus. Kidney disease, type 1 diabetes and taking potassium supplements can also cause hyperkalemia, relates Mayo Clinic.

To diagnose this condition, tests can include blood and urine analysis and electrocardiogram exam. If hyperkalemia is the result of a medication or underlying medical problem, doctors must treat them to address hyperkalemia and its symptoms. In other cases, treatment options for this condition also can be water pills, intravenous use of calcium, insulin or glucose to lower elevated levels of potassium in the blood. If the kidneys are failing, then dialysis may also be a treatment, states MedlinePlus.

Learn more about Nutritional Amounts & Limits

Related Questions

Explore